Iowa, 2007

Strong Wind in Iowa, April 3, 2007

April 3, 2007 · NWS DVN · 1 event in 1 county or zone

Tight pressure gradient behind a low pressure system caused gusty winds through the day on April 4th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Tight pressure gradient behind a low pressure system caused gusty winds through the day on April 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 3, 2:02 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 3, 2:02 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
302 PM CDT TUE APR 3 2007

.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING THAT MAIN SFC LOW SHIFTING ACRS
NORTHEAST IL ATTM...WITH SECONDARY LOW SOUTHWEST OF THE STL AREA.
THIS NE IL PRIMARY LOW A RESULT OF SOME ENERGY TRANSFER FROM THE
SECONDARY MO LOW...MUCH LIKE THE 12Z NAM ADVERTISED WOULD HAPPEN.
VERY ROBUST PRESSURE RISE-FALL COUPLET MAKING ITS WAY BEHIND THE
LOW AND OVER THE LOCAL FCST AREA ATTM...HELPING INDUCE FIRST GOOD
WAVE OF ISALLOBARIC WIND SURGE INTO EASTERN IA...WITH MANY SITES
NEAR OR AT WIND ADVISORY CRITERIA ALREADY. ALOFT...W/V LOOP WAS
INDICATING STRONG VORT SHEARING OUT JUST TO THE NORTH OF THE AREA
OVER SOUTHERN MN...AND A STOUT MID AND HIGH LEVEL DRY STREAK
WHIRLING EASTWARD TO THE SOUTH OF IT.

&&

.NEAR TERM...TONIGHT...BESIDES THE ABOVE MENTIONED PRESSURE RISE
SURGE OF WINDS LATE THIS AFTERNOON...EXPECT TIGHTENING SFC
PRESSURE GRADIENT AND OPTIMUM MIX DOWN POTENTIAL UP TO H85 MB TO
KEEP WINDS GOING NEAR OR ABOVE ADVISORY CRITERIA AT LEAST THROUGH
06Z AND HAVE ALREADY ISSUED A WIND ADVISORY FROM NOW THROUGH 12Z
WED. EXPECT A DIURNAL DECREASE AFTER MIDNIGHT POSSIBLY BELOW
CRITERIA...BUT FOR NOW KEPT ADVISORY GOING FOR AN EVEN PERIOD. THE
FAR SOUTHERN CWA MAY ALSO BE MARGINAL FOR ADVISORY CONDITIONS AWAY
FROM MORE OPTIMUM/TIGHTER GRADIENT...BUT WENT WITH ENTIRE CWA ANYWAY
TO MAKE THINGS EASIER. WITH SUCH BIG WEDGE OF MID AN HIGH LEVEL
DRYING OVERTAKING THE AREA...CUT BACK ON WRAP AROUND SNOW SHOWERS
TO JUST THE FAR NORTHEASTERN CWA/NORTHWEST IL ALONG THE WI BORDER
LATER TONIGHT. WILL ALSO GO MOSTLY CLOUDY FOR MOST OF THE CWA
THROUGH 12Z WED TAKING INTO ACCOUNT WRAP AROUND LLVL STRATUS
GETTING TRAPPED UNDER BUILDING H85-H8 MB SUBSIDENCE INVERSION...BUT
MIXING OF DRY MID LEVELS MAY HAVE EVENTUALLY HAVE ITS EFFECT AND
SCOUR OUT THE SOUTHWESTERN FCST AREA AS THE NIGHT PROGRESSES. WITH
SUCH A COLD AIRMASS UPSTREAM...LONG FETCH TRAJECTORIES FROM WEST
CENTRAL AND NORTH CENTRAL MN SUPPORT LOWS IN THE LOW TO MID 20S BY
WED MORNING. WILL NOT GO QUITE THIS COLD TAKING INTO ACCOUNT CLOUD
COVER AND INHERENT MIXING OF STRONG WINDS...BUT THE NORTHWEST CWA
MAY STILL GET CLOSE.   ..12..

.LONGER TERM...WEDNESDAY THROUGH NEXT TUESDAY...
COLD CYCLONIC FLOW IN PLACE WEDNESDAY AND WEDNESDAY NIGHT KEEPING
COLD AND WINDY CONDITIONS OVER THE CWA.  AIR UPSTREAM FROM CWA IS
QUITE COLD FOR EARLY APRIL WITH MID AFTERNOON TEMPS ONLY IN THE MID
20S OVER PARTS OF EASTERN SD AND SW MN.  WITH THIS IN MIND HAVE KEPT
TEMPS CLOSE TO THE COLDER MET GUIDANCE FOR WEDNESDAY AND WEDNESDAY
NIGHT WITH HIGHS IN THE MID 30S N TO THE LOW 40S SOUTH AND LOWS IN
THE LOW TO MID 20S WEDNESDAY NIGHT. MID 30S MAY BE OPTIMISTIC FOR
THE NERN COUNTIES IF THE WRAP AROUND SC STAYS OVER THE AREA THROUGH
THE DAY.  ALSO REMOVED MENTION OF FLURRIES.  BOTH THE GFS AND NAM
FCST SOUNDINGS SHOW A STRONG INVERSION ABOVE 800MB LIMITING THE
VERTICAL EXTENT OF ANY CU WEDNESDAY.

MODELS CONTINUE TO SHOW  UPPER LOW BECOMING ESTABLISHED OVER EASTERN
CANADA FROM THURSDAY THROUGH SATURDAY THEN LIFTING NE.  STRONG AND
DEEP CYCLONIC FLOW AROUND THE CANADIAN VORTEX WILL CONTINUE TO
FUNNEL UNSEASONABLY COLD AND DRY AIR INTO THE REGION.  TEMPS THEN
WILL BE THE BIGGEST CONCERN WITH READINGS ABOUT 10 TO 15 DEGREES
BELOW NORMAL THROUGH SATURDAY.  THE GFS AND ECMWF BOTH SUGGEST H8
TEMPS WILL BE ROUGHLY IN THE -8C TO -12C RANGE THROUGH LATE
THURSDAY.  THE GFS...THEN BRINGS IN A CHUNK OF -12C TO -16C AIR
BEHIND A LOBE OF ENERGY ROTATING AROUND THE UPPER LOW.  THE ECMWF
ALSO SHOWS THIS FEATURE BUT LACKS THE COLD AIR...SHOWN ON THE GFS.
IF THE GFS VERIFIES THEN WE COULD SEE RECORD LOWS FOR THE END OF THE
WEEK.  BY THE BEGINNING OF NEXT WEEK THE BOTH THE ECMWF AND GFS SHOW
THE CANADIAN UPPER LOW MOVING NORTHEAST...ALLOWING THE LOW LEVEL
FLOW TO BECOME SWLY...SUPPORTING MODERATING TEMPS.  THE MODELS ARE
ALSO SUGGESTING SOME S/W ENERGY WILL MOVE SE THROUGH THE REGION BY
TUESDAY...WHICH MAY TRIGGER SOME SHRA/TSRA.      ..DLF..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY TONIGHT.
IL...WIND ADVISORY TONIGHT.
MO...WIND ADVISORY TONIGHT.

12/DLF
Hazardous weather outlook, Apr 3, 4:00 AM CST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT TUE APR 3 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-041000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
500 AM CDT TUE APR 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

TODAY...THUNDERSTORMS WILL CONTINUE THIS MORNING AHEAD OF A STRONG
COLD FRONT. MORE THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON IN
ILLINOIS.  THE PRIMARY THREAT SHOULD BE LARGE HAIL...POSSIBLY UP
TO THE SIZE OF QUARTERS. HOWEVER...DAMAGING WINDS MAY ALSO BE
POSSIBLE MAINLY THIS AFTERNOON. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE WHICH MAY RESULT IN LOCALIZED FLOODING.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE WEATHER OUT
FOR NEARLY ALL OF EASTERN IOWA...NORTHERN MISSOURI...AND PARTS OF
NORTHERN ILLINOIS.

FLOODING CONTINUES AND WILL OCCUR ON MOST AREA TRIBUTARIES THE NEXT
WEEK DUE TO HEAVY RAINFALL OVER THE PAST 24 HOURS.

LATE THIS AFTERNOON AND TONIGHT...STRONG NORTHWEST WINDS OF 25 MPH TO
OVER 40 MPH ARE EXPECTED BEHIND THE COLD FRONT.  A WIND ADVISORY MAY
BE NEEDED FOR AN EXTENDED PERIOD OF TIME DUE TO HIGH WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY...STRONG NORTHWEST WINDS OF 25 MPH TO OVER 40 MPH ARE
EXPECTED BEHIND THE COLD FRONT.  A WIND ADVISORY MAY BE NEEDED FOR AN
EXTENDED PERIOD OF TIME DUE TO HIGH WINDS.

FLOODING ON MANY AREA RIVERS WILL CONTINUE THROUGH THE PERIOD. PLEASE
SEE LOCAL HYDROLOGIC PRODUCTS AND STATEMENTS FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED FROM LATE THIS AFTERNOON INTO
TUESDAY.

NICHOLS

In the hours before

Local storm report, Apr 3, 2:48 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
348 PM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 PM     HAIL             DYERSVILLE              42.48N 91.12W
04/02/2007  E0.75 INCH       DUBUQUE            IA   EMERGENCY MNGR

            TIME OF OCCURRENCE IS ESTIMATED.

1153 PM     HAIL             CASCADE                 42.30N 91.01W
04/02/2007  E0.75 INCH       DUBUQUE            IA   EMERGENCY MNGR

            TIME OF OCCURRENCE IS ESTIMATED.

&&

DLF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Des Moines

When
April 3, 4:15 PM CST
Where
Des Moines forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.923, -91.181 (the zone’s center; the record gives no point)

An open pavilion at the fairgrounds on the west side of Southeast Community College in West Burlington sustained damage to some light fixtures.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27730.